Two of the worst parts of chemotherapy are the fatigue and the nausea and vomiting. Although these are two of the most common side effects, there are things you can do about them. Today, I am going to address the nausea and vomiting. For me, I was fortunate. I did not have too much vomiting, but nausea was an ever-present factor for me. I did learn to control it, however, rather than letting it control me. If you or a loved one are suffering from the nausea and vomiting caused by chemotherapy, there are several steps you can take in order to take back control.
One question a lot of people ask is "Why does chemotherapy cause nausea and vomiting?" The decision to vomit is made in a specific location within the brain. This “vomiting center” receives instructions from one of three locations: the inner ear, the gastrointestinal tract, or the brain. Chemotherapy causes the release of serotonin in the form of 5-HT in the small intestine. This substance, along with a few other chemicals, is a trigger to the vomiting center to induce vomiting. The nausea and vomiting that comes with chemotherapy falls into one of four categories:
- Acute nausea and vomiting - occurs within a few hours after treatment
- Delayed nausea and vomiting - occurs more than 24 hours after treatment
- Break through vomiting - vomiting that happens despite being treated with antiemetics
- Anticipatory vomiting - vomiting that happens prior to treatment as a learned response to nausea and vomiting experience from prior treatments
The first option is antiemetics. Okay, I know, you are throwing up, right? So, how are you supposed to keep these down? The good thing about antiemetics is that these are available in forms other than pills. These medications are available as a rectal suppository, a sublingual you put under your tongue, a shot, a patch, or through an IV catheter. For more information about antiemetics, check out my other blog posting devoted strictly to them. If you do not want to rely on the medications, there are lifestyle changes that you can make that may also help with the nausea and vomiting.
The first rule of chemotherapy nausea and vomiting is, ‘absolutely do not eat your favorite foods when you are experiencing nausea.’ You will begin to associate their flavor with the nausea, and it will ruin them from being your favorites. Here are some more helpful tips.
- Avoid foods that are very sweet, very spicy, fatty, or fried if they upset your stomach.
- Eat foods that range in temperature from cold to slightly warm. Hot foods have a more intense smell that will upset your stomach more.
- For the first two hours after eating, relax in an upright or reclined position, but do not lay flat. Lying flat makes it easier for the foods to travel back up the esophagus.
- Keep your mouth cleaned by brushing your teeth twice a day or more.
For even more helpful tips on dealing with nausea and vomiting during cancer, click HERE.